Missouri, 2002

Tornado and Flash Flooding in Missouri, May 8 to 9, 2002

May 8 to 9, 2002 · NWS EAX · 66 events in 25 counties and zones

30 thunderstorm wind, 29 hail, 6 flash flood, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
66

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 8, 1:28 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 8, 1:28 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH POINTS
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
228 PM CDT WED MAY 8 2002

LOOKS LIKE ANOTHER ROUND OF STRONG/SEVERE CONVECTION EMINENT FOR
LATE THIS AFTERNOON THROUGH TONIGHT. COLD FRONT CURRENTLY SITUATED
OVER CENTRAL KS WILL CONTINUE MOVING EWD...REACHING THE WRN CWA BY
00Z. AIRMASS AHEAD OF THE FRONT DEFINITELY SUPPORTIVE OF SEVERE
ACTIVITY...WITH CAPES IN EXCESS OF 3500 J/KG AND LIFTED INDICES NEAR
-10. THINK ACTIVITY WILL DEVELOP RAPIDLY IN SERN NE/NWRN MO LATE
THIS AFTERNOON AS SYNOPTIC FORCING INCREASES AND MID LEVEL COOLING
DECREASES CAP...FORM INTO A SQUALL LINE...AND MOVE THROUGH THE REST
OF THE CWA. EXPECT THE PRIMARY THREATS TO BE DAMAGING WINDS AND
LARGE HAIL AS THE SQUALL LINE MOVES THROUGH. THERE WILL ALSO BE A
THREAT OF TORNADOS EARLY IN THE STORMS EVOLUTION. THE LINE SHOULD
MOVE RELATIVELY FAST...BUT SOIL IS ALREADY SO HEAVILY SATURATED AND
PWS ARE ABOVE 1.5 INCHES...SO HAVE DECIDED TO GO WITH A FLASH FLOOD
WATCH FOR THE SOUTHERN TWO THIRDS OF THE CWA FROM 6 PM THIS EVENING
TO 6 AM THURSDAY. THINK SHOWERS WILL MOVE OUT OF ENTIRE CWA BY
12Z...WITH A COOLER...DRIER...AND WINDIER DAY IN STORE FOR TOMORROW.

SCHMIT

1049 AM...
FOR DAYS 3 THRU 7 (SAT THRU WED TIMEFRAME)...MODELS IN REASONABLE
AGREEMENT DIGGING UPPER LOW INTO W CONUS FRI BEFORE EJECTING THIS
FEATURE ACROSS THE REGION SUNDAY. AHEAD OF THIS FEATURE...SLY FLOW
PROGGED TO DEVELOP FRI ALLOWING WARM FRONT TO LIFT NORTHWARD INTO
REGION FRI NIGHT. MODELS IN SOME DISAGREEMENT WHERE THIS FRONT WILL
END UP...WITH AVN/UK PROGGING BOUNDARY TO STALL ACROSS N MO
SAT...WHILE EC PROGS THIS BOUNDARY TO LIFT NWD INTO IA. HAVE
GENERALLY SIDED WITH AVN POSITIONING OF THIS FEATURE...AND
INTRODUCED POPS LATE FRI NIGHT ASSOCIATED WITH NOSE OF LLJ
INTERSECTING WARM FRONT. HAVE TRENDED POPS SLIGHTLY HIGHER ACROSS N
ZONES FRI NIGHT AND SAT. FRONT REMAINS ACROSS CWA SAT AS WAVE
DEVELOPS ALONG BOUNDARY...WITH SFC LOW TRACKING ACROSS MO SAT NIGHT.
UPPER LOW PROGGED TO EJECT ACROSS REGION DURING THE DAY SUN...SO
HAVE KEPT 30 POPS THRU DAYTIME HOURS ACROSS CWA...WITH LINGERING
CHANCE SUN EVENING ACROSS E ZONES. OTHERWISE WNW FLOW DEVELOPS
ACROSS REGION FOR THE FIRST HALF OF UPCOMING WEEK. SFC RIDGE PROGGED
TO SETTLE ACROSS CWA MON NIGHT/TUES ALLOWING COOLER TEMPS TO WORK
INTO CWA...BEFORE SLY FLOW RETURNS WED.

MS

450 AM...
THE FLOOD WATCH WILL BE CANCELED FOR THE NORTH HALF OF THE CWA THIS
MORNING AS MOST OF THE OVERNIGHT PRECIP REMAINED SOUTH OF A ST
JOSEPH...CHILLICOTHE...MACON LINE.  THE WATCH WILL BE CONTINUED
UNTIL NOON FOR THE SOUTHERN HALF BASED ON SATURATED CONDITIONS AND
THE EXPECTATION OF POSSIBLY MORE SHOWERS THROUGH THE MID MORNING
HOURS. WITH THE AVN/META AGREEING ON THE LLJ MOVING INTO THE
SOUTHWEST MISSOURI EARLY THIS MORNING...I HAVE KEPT THE CHANCE OF
THUNDERSTORMS IN FOR THE SOUTH HALF OF THE CWA. FOR THIS AFTERNOON I
EXPECT THUNDERSTORM CHANCES TO START IN THE NORTHWEST CORNER OF THE
STATE AS THE SURFACE LOW IN WEST KANSAS LIFTS TO THE NORTHEAST AND
DRAGS A COLD FRONT THROUGH THE REGION.

HIGH PRESSURE WILL BUILD IN BEHIND TODAYS COLD FRONT GIVING US A
BREAK FROM THE CONVECTION UNTIL SATURDAY.  FOR THE WEEKEND THE
AVN/MRF SHOW THAT ANOTHER LOW PRESSURE SYSTEM WILL SLIDE IN TO WEST
KANSAS.  AS THE LOW SLIDES INTO THE MIDWEST WAA ACROSS THE STATE
LOOKS TO PICKUP AS A WARM FRONT MOVES NORTH.  WITH A 50+ DEWPOINT
TONG MOVING INTO MO WITH THE FRONT...I HAVE INTRODUCED CHANCE
THUNDERSTORM POPS BEGINNING SATURDAY.  ALSO COOLED TEMPS A FEW
DEGREES BASED ON EXPECTATION OF CLOUD COVER WITH THE WAA AND H85
TEMPS ONLY PROGGED TO HIT THE 12-14 DEGREE MARK.

CUTTER

.EAX...
KS...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES KSZ057...KSZ060...KSZ103>105.

MO...FLOOD WATCH FROM 600 PM CDT WEDNESDAY UNTIL 600 AM CDT THURSDAY
FOR ZONES MOZ028>033...MOZ037>040...MOZ043>046...MOZ053>054.

In the hours before

Special weather statement, May 8, 12:12 PM CST, 3 hours 56 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
112 PM CDT WED MAY 8 2002

* HAZARDS EXPECTED -
DAMAGING THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON...AND CONTINUE THROUGH THE EVENING...OVER A LARGE PORTION
OF THE CENTRAL UNITED STATES.  STORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS WILL FIRE OVER SOUTHWEST IOWA AND NORTHWEST
MISSOURI BETWEEN...3 PM AND 5 PM THIS AFTERNOON.  THE STORMS WILL
EVOLVE INTO A VIOLENT SQUALL LINE THAT WILL TRACK THROUGH EASTERN
KANSAS AND WESTERN MISSOURI THIS EVENING.  SUPERCELL THUNDERSTORMS
CAPABLE OF PRODUCING TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING.  THE ENTIRE PLEASANT HILL FORECAST
AREA...WILL HAVE A GOOD CHANCE OF EXPERIENCING DANGEROUS STORMS
DURING THIS EVENT...INCLUDING KANSAS CITY...SAINT
JOSEPH...KIRKSVILLE... SEDALIA...AND WARRENSBURG.

SOME MINOR FLOODING WILL ALSO BE A POSSIBILITY TONIGHT.  SOME OF THE
STORMS WILL LIKELY PRODUCE LOCALIZED INCH TO INCH AND A HALF OF RAIN
AMOUNTS.  GIVEN THE HEAVY RAINS OF THE LAST SEVERAL DAYS...SOME
INCONVENIENCE FLOODING WILL BE POSSIBLE ON SMALL STREAMS AND IN
URBAN DRAINAGE AREAS.

* SPOTTER ACTIVATION -
ACTIVATION WILL BE NEEDED OVER ALL OF NORTHEAST KANSAS...AND ALL OF
NORTHERN MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING.
THUNDERSTORMS WILL FORM RAPIDLY...SO EXPECT TO DEPLOY SPOTTERS BY 3
PM IN NORTHEAST KANSAS AND NORTHWEST MISSOURI.  SPOTTERS WILL BE
NEEDED IN THE KANSAS CITY...KIRKSVILLE...CHILLICOTHE...AND
WARRENSBURG AREAS BY 5 PM.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES...IS EXPECTED TO
DEVELOP ACROSS THE AREA. PERSONS ARE URGED TO PREPARE NOW...AND BE
READY TO REACT QUICKLY SHOULD A WARNING BE ISSUED FOR YOUR AREA.

DISCUSSION: A COLD FRONT WILL INTERACT WITH VERY UNSTABLE AIR THIS
AFTERNOON TO GENERATE DANGEROUS THUNDERSTORMS.  THE COLD FRONT WILL
ENTER THE NORTHWEST CORNER OF MISSOURI AND NORTHEAST PORTIONS OF
KANSAS AROUND 4 PM.  STORMS WILL FORM RAPIDLY AND BECOME SEVERE
QUICKLY GIVEN THE LARGE AMOUNTS OF INSTABILITY AND WIND SHEAR.
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING VERY LARGE HAIL AND
TORNADOES WILL BE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS
EVENING BEFORE THE STORMS FORM INTO A SQUALL LINE BY 7 PM.  ONCE THE
SQUALL LINE FORMS DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREAT.  THE THREAT FOR SEVERE WEATHER WILL DIMINISH OVER NORTHERN
AND CENTRAL MISSOURI AROUND MIDNIGHT.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH

The radar

The Pleasant Hill radar (KEAX), 33 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 29 hail, 6 flash flood, 1 tornado. Local standard time, as filed.

Hail, Lafayette

When
May 8, 4:08 PM CST
Where
Lafayette County, Odessa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.000, -93.967

Thunderstorm Wind, Lafayette

When
May 8, 4:08 PM CST
Where
Lafayette County, Odessa
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.000, -93.967

Large tree limbs blown down.

Hail, Atchison

When
May 8, 4:15 PM CST
Where
Atchison County, Rockport
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -95.517

Thunderstorm Wind, Saline

When
May 8, 4:15 PM CST
Where
Saline County, 12 mi N of Marshall
Measured
52 kt (60 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.300, -93.200

Thunderstorm Wind, Lafayette

When
May 8, 4:32 PM CST
Where
Lafayette County, Corder
Measured
61 kt (70 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.100, -93.650

Hail, Holt

When
May 8, 4:45 PM CST
Where
Holt County, 3 mi N of Maitland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.250, -95.083

Hail, Nodaway

When
May 8, 4:55 PM CST
Where
Nodaway County, Elmo
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.517, -95.117

Thunderstorm Wind, Saline

When
May 8, 5:00 PM CST
Where
Saline County, Marshall
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -93.200

Hail, Nodaway

When
May 8, 5:01 PM CST
Where
Nodaway County, Clearmont
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -95.033

Thunderstorm Wind, Lafayette

When
May 8, 5:10 PM CST
Where
Lafayette County, Higginsville
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -93.733

Hail, Nodaway

When
May 8, 5:27 PM CST
Where
Nodaway County, Hopkins
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -94.817

Thunderstorm Wind, Andrew

When
May 8, 5:30 PM CST
Where
Andrew County, 2 mi W of Rochester
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.917, -94.733

Tree limbs to 4 inches in diameter reported down.

Hail, Randolph

When
May 8, 5:38 PM CST
Where
Randolph County, Moberly
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.417, -92.433

Thunderstorm Wind, Randolph

When
May 8, 5:38 PM CST
Where
Randolph County, 3 mi SW of Moberly
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.383, -92.467

Large tree limbs down.

Thunderstorm Wind, Lafayette

When
May 8, 5:45 PM CST
Where
Lafayette County, Higginsville
Measured
61 kt (70 mph)
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.083, -93.733

Roof blown off car wash.

Hail, Nodaway

When
May 8, 5:45 PM CST
Where
Nodaway County, 5 mi E of Hopkins
Measured
1.75 in hail
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.550, -94.717

Hail damage to several cars.

Thunderstorm Wind, Randolph

When
May 8, 5:45 PM CST
Where
Randolph County, Huntsville
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -92.550

Thunderstorm Wind, Jackson

When
May 8, 5:47 PM CST
Where
Jackson County, Lees Summit
Measured
55 kt (63 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.917, -94.383

Hail, Carroll

When
May 8, 5:49 PM CST
Where
Carroll County, Carrollton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.367, -93.500

Thunderstorm Wind, Platte

When
May 8, 5:49 PM CST
Where
Platte County, 2 mi ESE of Weston
Measured
57 kt (66 mph)
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
39.400, -94.883

Hail, Jackson

When
May 8, 5:51 PM CST
Where
Jackson County, Lees Summit
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.917, -94.383

Thunderstorm Wind, Platte

When
May 8, 5:53 PM CST
Where
Platte County, 2 mi NW of Ferrelview
Measured
70 kt (81 mph)
Property damage
$1,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.333, -94.717

Car blown off of Interstate 29 southbound at exit 15.

Hail, Cass

When
May 8, 5:54 PM CST
Where
Cass County, Raymore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.800, -94.450

Thunderstorm Wind, Platte

When
May 8, 5:55 PM CST
Where
Platte County, 1 mi WNW of Ferrelview
Measured
62 kt (71 mph)
Reported by
AMATEUR RADIO
Coordinates
39.317, -94.700

Thunderstorm Wind, Platte

When
May 8, 5:55 PM CST
Where
Platte County, Kansas City Intl Arp
Measured
53 kt (61 mph)
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.300, -94.717

Two cargo buildings and a sand barn had minor damage.

Thunderstorm Wind, Platte

When
May 8, 5:56 PM CST
Where
Platte County, Platte City
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
39.367, -94.783

Thunderstorm Wind, Johnson

When
May 8, 6:00 PM CST
Where
Johnson County, Warrensburg
Measured
61 kt (70 mph)
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -93.750

Hail, Johnson

When
May 8, 6:00 PM CST
Where
Johnson County, Pittsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -94.000

Hail, Worth

When
May 8, 6:00 PM CST
Where
Worth County, 4 mi N of Sheridan
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.567, -94.617

Thunderstorm Wind, Clay

When
May 8, 6:01 PM CST
Where
Clay County, Gladstone
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -94.483

Thunderstorm Wind, Cass

When
May 8, 6:05 PM CST
Where
Cass County, Belton
Measured
50 kt (58 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.817, -94.533

Hail, Platte

When
May 8, 6:06 PM CST
Where
Platte County, 8 mi N of Weatherby Lake
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -94.717

Hail, Jackson

When
May 8, 6:09 PM CST
Where
Jackson County, 1 mi W of Greenwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.850, -94.367

Thunderstorm Wind, De Kalb

When
May 8, 6:10 PM CST
Where
De Kalb County, Weatherby
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.917, -94.250

Thunderstorm Wind, Clinton

When
May 8, 6:12 PM CST
Where
Clinton County, Gower
Measured
70 kt (81 mph)
Reported by
AMATEUR RADIO
Coordinates
39.617, -94.600

Thunderstorm Wind, Buchanan

When
May 8, 6:15 PM CST
Where
Buchanan County, Easton
Measured
57 kt (66 mph)
Reported by
AMATEUR RADIO
Coordinates
39.717, -94.433

Thunderstorm Wind, Clay

When
May 8, 6:17 PM CST
Where
Clay County, Liberty
Measured
65 kt (75 mph)
Reported by
BROADCAST MEDIA
Coordinates
39.250, -94.433

Thunderstorm Wind, Jackson

When
May 8, 6:17 PM CST
Where
Jackson County, Oak Grove
Measured
57 kt (66 mph)
Reported by
AMATEUR RADIO
Coordinates
39.000, -94.133

Tornado, Clinton

When
May 8, 6:20 PM CST
Where
Clinton County, 4 mi SE of Plattsburg
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
39.533, -94.417

Brief tornado touchdown with no damage reported.

Hail, Worth

When
May 8, 6:20 PM CST
Where
Worth County, Allendale
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.483, -94.300

Thunderstorm Wind, Daviess

When
May 8, 6:30 PM CST
Where
Daviess County, Jameson
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.017, -93.983

Hail, Harrison

When
May 8, 6:30 PM CST
Where
Harrison County, 12 mi W of Hatfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.533, -94.383

Hail, Worth

When
May 8, 6:30 PM CST
Where
Worth County, Allendale
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.483, -94.300

Thunderstorm Wind, Jackson

When
May 8, 6:31 PM CST
Where
Jackson County, Oak Grove
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
39.000, -94.133

Hail, Lafayette

When
May 8, 6:35 PM CST
Where
Lafayette County, Odessa
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.000, -93.967

Hail, Worth

When
May 8, 6:35 PM CST
Where
Worth County, Grant City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.483, -94.417

Hail, Carroll

When
May 8, 6:37 PM CST
Where
Carroll County, Carrollton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.367, -93.500

Thunderstorm Wind, Johnson

When
May 8, 6:38 PM CST
Where
Johnson County, 3 mi N of Pittsville
Measured
52 kt (60 mph)
Reported by
AMATEUR RADIO
Coordinates
38.883, -94.000

Thunderstorm Wind, Johnson

When
May 8, 6:45 PM CST
Where
Johnson County, 4 mi W of Warrensburg
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.767, -93.817

Flash Flood, Jackson

When
May 8, 6:48 PM CST to 9:54 PM CST
Where
Jackson County, Lone Jack
Reported by
LAW ENFORCEMENT
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

One foot of water over highway E at highway 50. Three and a half feet of water over the intersection of highway 150 and highway 291.

Flash Flood, Cass

When
May 8, 7:00 PM CST to 10:00 PM CST
Where
Cass County, Pleasant Hill
Reported by
LAW ENFORCEMENT
Coordinates
38.647, -94.355 (the zone’s center; the record gives no point)

Several roads closed due to flooding from heavy rains.

Hail, Lafayette

When
May 8, 7:00 PM CST
Where
Lafayette County, Aullville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.017, -93.683

Thunderstorm Wind, Carroll

When
May 8, 7:10 PM CST
Where
Carroll County, 1 mi S of Carrollton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -93.500

Flash Flood, Johnson

When
May 8, 7:10 PM CST to 10:10 PM CST
Where
Johnson County, Latour
Reported by
LAW ENFORCEMENT
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Water over B highway at Latour.

Hail, Grundy

When
May 8, 7:15 PM CST
Where
Grundy County, Trenton
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
40.083, -93.617

Thunderstorm Wind, Howard

When
May 8, 7:30 PM CST
Where
Howard County, New Franklin
Measured
61 kt (70 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.017, -92.750

Hail, Pettis

When
May 8, 7:45 PM CST
Where
Pettis County, Lamonte
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -93.317

Hail, Cooper

When
May 8, 8:00 PM CST
Where
Cooper County, Pilot Grove
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.867, -92.917

Thunderstorm Wind, Cooper

When
May 8, 8:00 PM CST
Where
Cooper County, Boonville
Measured
52 kt (60 mph)
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
38.967, -92.733

Power lines reported down.

Hail, Henry

When
May 8, 8:00 PM CST
Where
Henry County, Montrose
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -93.983

Hail, Bates

When
May 8, 8:20 PM CST
Where
Bates County, Adrian
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -94.350

Flash Flood, Henry

When
May 8, 8:40 PM CST to 11:40 PM CST
Where
Henry County, 5 mi SW of Blairstown
Reported by
LAW ENFORCEMENT
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

B highway near Blairstown closed due to high water.

Hail, Pettis

When
May 8, 8:40 PM CST
Where
Pettis County, Green Ridge
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -93.400

Hail, Henry

When
May 8, 8:49 PM CST
Where
Henry County, Calhoun
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.467, -93.633

Flash Flood, Cooper

When
May 8, 9:00 PM CST to May 9, 12:00 AM CST
Where
Cooper County, Boonville
Reported by
LAW ENFORCEMENT
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

U highway near Boonville closed due to high water over the road.

Flash Flood, Johnson

When
May 8, 10:00 PM CST to May 9, 1:00 AM CST
Where
Johnson County, 1 mi S of Whiteman Afb
Reported by
LAW ENFORCEMENT
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

23 and D highways flooded for around one mile.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyThe tornado archive for Missouri, 2002Warnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294173, 5294174, 5294044, 5294989, 5294969, 5294159, 5294974, 5294990, 5294975, 5294970, 5294976, 5294043, 5294986, 5294987, 5294971, 5294977, 5294988, 5294161, 5294047, 5294980, 5294162, 5294981, 5294050, 5294982, 5294983, 5294984, 5294167, 5294168, 5294991, 5294053, 5294051, 5294985, 5294163, 5294153, 5294055, 5294046, 5294054, 5294164, 5294056, 5294992, and more.